Alert archive / Minnesota / Tornado Warnings in 1999
Tornado Warning 2, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jul 4, 1999, 11:03 AM CDT for Saint Louis County, Minnesota. It was in force for 57 min. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 1999, 11:03 AM CDT (16:03 UTC)
- Expired
- Jul 4, 1999, 12:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
County Saint Louis County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 11:27 AM CDT | Thunderstorm Wind 70 | Hibbing, MN | |
| Jul 4, 11:30 AM CDT | Thunderstorm Wind 56 | Gheen, MN | |
| Jul 4, 11:39 AM CDT | Thunderstorm Wind 56 | Virginia, MN | |
| Jul 4, 11:45 AM CDT | Thunderstorm Wind 55 | Tower, MN | |
| Jul 4, 11:50 AM CDT | Thunderstorm Wind 50 | Floodwood, MN | |
| Jul 4, 11:52 AM CDT | Thunderstorm Wind 61 | Hibbing, MN | |
| Jul 4, 11:55 AM CDT | Hail 0.75 | Independence, MN | |
| Jul 4, 11:55 AM CDT | Thunderstorm Wind 60 | Canyon, MN | |
| Jul 4, 12:07 PM CDT | Thunderstorm Wind 50 | Biwabik, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 10:30 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 4.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1520 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDLH 041607 RRA TORDLH MNC137-041700- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 1103 AM CDT SUN JUL 4 1999 THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A * TORNADO WARNING FOR... CENTRAL ST. LOUIS COUNTY IN MINNESOTA INCLUDING THE CITY OF HIBBING * UNTIL NOON CDT * AT 1058 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 28 MILES SOUTHWEST OF HIBBING...OR ABOUT 14 MILE*S SOUTHEAST OF GRAND RAPIDS...MOVING EAST AT 35 MPH. * THE STORM WITH THE POSSIBLE TORNADO WILL BE NEAR... TOIVOLA AND ELMER BY 1125 AM COTTON BY 1140 AM GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! TOMALAK
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 4, 2:15 AM CDT, 8 hours 48 minutes earlier.
Area forecast discussion, Jul 4, 2:15 AM CDT, 8 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 215 AM CDT SUN JUL 4 1999 FCST FOCUS THIS PACKAGE...AM CONVECTION FM COMPLEX TRACKING E ACROSS CWA THIS MORNING AND CONVECTION CHCS TONIGHT AND MONDAY. IR IMGS SHOW AREA OF TSTMS EXPANDING NORTH OVR BOTH SD/ND ERLY THIS AM. INGREDIENTS FOR MCS MOSTLY IN PLACE...HOWEVER NOTICED BOTH RUC/MESO KEEP H8 FLOW A BIT WEAK OVR CNTRL AND NRN MN THIS AM. WITH S/W PROGGED TO MV E INTO AREA OF STG THCKNESS DIFFLUENCE OVR NRN MN AND CAPES RUNNING CAPES 3000-4000 ATTM...WILL BITE AND EXPECT COMPLEX OF SHWRS AND TSTMS TO PUSH ACROSS PORTIONS OF NRN MN THIS AM. WILL HAVE TO MONITOR POTENTIAL FOR POSS FLOOD POT WITH TROPICAL PLUME INCHG NORTH...PER W/V IMGS. FOR THIS AFTN...EXPECT HIGHEST POPS TO RESIDE ACROSS THE NORTH...CLOSER TO THE WMFNT. SOUTH OF WMFNT...THE HEAT AND HUMIDITY WILL BE ON WITH MOST LOCATIONS SEEING MIDDLE TO UPPER 80S. SOUTHWEST FLOW WILL KEEP COOLING FM LAKE SUPERIOR AT BAY. TONIGHT...WMFNT LFTS WELL INTO ONT WITH SFC TROF PUSHING INTO CNTRL MN. VRY UNSTBL AMS AND STG THCKNESS DIFF...ONCE AGAIN SUGG MCS DVLPMNT POSS TONIGHT. OTHW...WILL FOCUS PCPN CHCS NR SFC TROF. ON MON...MDLS DIVERGE A BIT WITH SPD AND TIMG OF DRIER AIR MOVG INTO NRN MN. FOR NOW...WILL GO WITH TREND OF MORNING PCPN WRN CWA SPRDG E. .DLH...NONE. TOMALAK
In the hours before
Special weather statement, Jul 4, 9:00 AM CDT, 2 hours 3 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-042000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 900 AM CDT SUN JUL 4 1999 ...SEVERE THUNDERSTORMS POSSIBLE TODAY... THREAT... PRIMARILY LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE. DISCUSSION... A LARGE THUNDERSTORM COMPLEX WAS MOVING EASTWARD FROM NORTH DAKOTA ALONG A WARM FRONT INTO MOIST UNSTABLE AIR OVER NORTHEASTERN MINNESOTA. THE STORMS WERE ALREADY SEVERE IN NORTHWESTERN MINNESOTA EARLY THIS MORNING...AND THIS TREND IS EXPECTED TO CONTINUE AS THE STORMS ENTER THE NORTHEASTERN PART OF THE STATE. A SEVERE THUNDERSTORM WATCH IS ALREADY IN EFFECT UNTIL 100 PM FOR THE AREA FROM BRAINERD AND AITKIN UP TO INTERNATIONAL FALLS. THE REST OF NORTHEASTERN MINNESOTA...AS WELL AS NORTHWESTERN WISCONSIN...IS UNDER A SLIGHT RISK OF SEVERE WEATHER FOR THE REST OF THE DAY AND THIS EVENING. SPOTTER ACTIVATION... SEVERE WEATHER SPOTTERS HAVE ALREADY BEEN ACTIVATED FOR THE WESTERN PORTION OF OUR COUNTY WARNING AREA. SPOTTERS IN OTHER AREAS MAY NEED ACTIVATION LATER TODAY. ERF
Special weather statement, Jul 4, 9:00 AM CDT, 2 hours 3 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-042000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 900 AM CDT SUN JUL 4 1999 ...SEVERE THUNDERSTORMS POSSIBLE TODAY... THREAT... PRIMARILY LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE. DISCUSSION... A LARGE THUNDERSTORM COMPLEX WAS MOVING EASTWARD FROM NORTH DAKOTA ALONG A WARM FRONT INTO MOIST UNSTABLE AIR OVER NORTHEASTERN MINNESOTA. THE STORMS WERE ALREADY SEVERE IN NORTHWESTERN MINNESOTA EARLY THIS MORNING...AND THIS TREND IS EXPECTED TO CONTINUE AS THE STORMS ENTER THE NORTHEASTERN PART OF THE STATE. A SEVERE THUNDERSTORM WATCH IS ALREADY IN EFFECT UNTIL 100 PM FOR THE AREA FROM BRAINERD AND AITKIN UP TO INTERNATIONAL FALLS. THE REST OF NORTHEASTERN MINNESOTA...AS WELL AS NORTHWESTERN WISCONSIN...IS UNDER A SLIGHT RISK OF SEVERE WEATHER FOR THE REST OF THE DAY AND THIS EVENING. SPOTTER ACTIVATION... SEVERE WEATHER SPOTTERS HAVE ALREADY BEEN ACTIVATED FOR THE WESTERN PORTION OF OUR COUNTY WARNING AREA. SPOTTERS IN OTHER AREAS MAY NEED ACTIVATION LATER TODAY. ERF
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 9:41 AM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 64 min |
| Jul 4, 10:19 AM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching | 56 min |
| Jul 4, 10:19 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin | 56 min |
| Jul 4, 11:07 AM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 53 min |
| Jul 4, 11:17 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Itasca, Koochiching | 12 hr |
| Jul 4, 11:28 AM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 62 min |
| Jul 4, 11:57 AM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 63 min |
| Jul 4, 12:15 PM CDT | Severe Thunderstorm Warning | DLH | Lake | 60 min |
| Jul 4, 12:29 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 61 min |
| Jul 4, 12:41 PM CDT | Severe Thunderstorm Warning | DLH | Cook | 64 min |
| Jul 4, 2:11 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Crow Wing | 64 min |
| Jul 4, 4:22 PM CDT | Severe Thunderstorm Warning | DLH | Cook | 68 min |
Nearby
Tornado Warnings in Minnesota, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.